Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 5, 2021, 10:29 PM CDT for Marion County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2021, 10:29 PM CDT (03:29 UTC)
- Expired
- Oct 5, 2021, 11:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WWUS84 KBMX 060329
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1029 PM CDT Tue Oct 5 2021
ALZ011-014-060400-
Winston AL-Marion AL-
1029 PM CDT Tue Oct 5 2021
...Strong thunderstorms will impact portions of Marion and western
Winston Counties through 1100 PM CDT...
At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Weston to near Brilliant
to near Glen Allen. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Haleyville, Lynn, Hackleburg, Double Springs,
Brilliant, Glen Allen, Weston, Ashridge, Brinn, Lake Buttahatchee,
Needmore, Winston Free State Barn, Bear Creek, Natural Bridge,
Tucker, Posey Field Airport, Rankin Fite Airport and Pebble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3430 8741 3423 8734 3400 8757 3400 8764
3393 8764 3391 8766 3391 8773 3403 8787
3422 8819 3432 8817
TIME...MOT...LOC 0329Z 222DEG 21KT 3424 8808 3407 8782 3390 8769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 5, 6:58 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 5, 6:58 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 658 PM CDT Tue Oct 5 2021 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 120 PM CDT Tue Oct 05 2021/ Features of Interest. Quite an anomalous pattern for this time of year is depicted on the charts this morning with an upper low analyzed over North- Central Mississippi while amplified ridging aloft extended from Northern Mexico into the High Plains. To our east, lower amplitude broad ridging was in place over the Southwest Atlantic Basin. Toward the surface, low pressure was over the Central Gulf Coast region with a stationary front extending south into the Central Gulf of Mexico. Closer to our area, a warm front extended north from the low into the Tennessee Valley Region. Hazard Discussion. Recent heavy rainfall across parts of the forecast area have left these places vulnerable to additional heavy rainfall. A tropical airmass is in place across the area with data from surrounding upper air soundings and satellite-derived precipitable water estimates generally agreeing on values from 1.4 - 1.6 inches across Central Alabama. Additionally, storm motions are generally less than 30 mph, allowing for locations to experience enough duration of heavy rainfall to result in rainfall amounts from 1-2 inches per hour. A flash flood watch remains in effect for all but the far western tier of counties through Wednesday to account for this risk. Today. The best surface convergence will be in the vicinity of the warm front stretched across the west-central counties of the forecast area today. Some breaks in the cloud cover are most pronounced to the southwest and this will allow instability values to be the highest near these areas as well. The upper low immediately to the west will continue to support steeper lapse rates, resulting in further destabilization. Expect partly to mostly cloudy skies this afternoon with scattered to numerous showers and some thunderstorm activity. The best rain chances will be across the west and central counties. Heavy rainfall over the same locations may result in localized flooding. Highs will range from the lower 70s east to near 80 southwest. Winds will be from the southeast 5-10 mph. Tonight. The upper low will begin to lift northward toward Memphis, TN overnight while the surface warm front moves further to the west into Mississippi. Expect the better support for the highest rain chances to exist across the northern half of the forecast area overnight. Expect mostly cloudy skies tonight with scattered to numerous showers and a few thunderstorms possible. The higher chances will become focused to the north with time. Lows will be in the mid to upper 60s across the area. Winds will be light from the southeast 3-6 mph. Wednesday. The upper low will move northwest, becoming centered over Central Arkansas by Wednesday afternoon. The surface front will stall, roughly paralleling the Mississippi River to the west. Expect conditions to support scattered to numerous showers with some thunderstorms during the day on Wednesday with the better chances across the southeast and eastern counties, this area is where the deeper moisture content looks to reside across the area. Expect scattered to numerous showers with some thunderstorms. The best chances will be across the south and eastern portions of the forecast area. Highs will range from the mid 70s north and northeast to around 80 south and southeast. Winds will remain from the southeast 5-10 mph. 05 .LONG TERM... /Updated at 221 PM CDT Tue Oct 05 2021/ Wednesday night through Monday. Only changes were made to the Wednesday night forecast. Models are holding on to the rain a little longer and increased rain chances for areas west of I-65. Still looks like the heavier rainfall will be exiting east Alabama late Wednesday night, with the rain ending from west to east during the day Thursday. After Thursday, rain chances look very limited. 58/rose Previous long-term discussion: /Updated at 307 AM CDT Tue Oct 05 2021/ Wednesday night through Monday. The large, closed upper low centered near Memphis, will finally begin to move as it transitions into an open wave Wednesday night into Thursday. A mid-level dry slot and convergence zone at 850 mb will mark the westward extent of showers and storms across West Alabama, with high rain chances to the east. These features should slowly move eastward into Thursday, leading to the possibility of dry conditions west of I-65 in the afternoon. Showers and isolated thunderstorms could linger Thursday night and Friday near the AL/GA border. Height rises and dry conditions are expected over the weekend as the upper-level trough moves toward the East Coast and a ridge shifts eastward across the Lower Mississippi Valley. A slight chance of rain could enter the picture on Monday as a shortwave moves through the Ohio Valley. 87/Grantham && .AVIATION... 00Z TAF Discussion. The wet pattern continues. Off and on swaths of rain showers with some embedded TS at times as rain chances remain elevated with us ahead of the frontal boundary. The TS should be early this evening. Then most of the TS should taper down over the TAFs with better TS chances again for Wed afternoon. Cigs should deteriorate as the evening progresses with MVFR for all, then IFR developing for some. Both in heavier showers and outside of rain we could see some reduced visibilities tonight. Cigs may go VFR during the afternoon at times outside of convection. 08 && .FIRE WEATHER... Mostly cloudy skies and high rain chances will continue through Wednesday night with a potential for heavy rainfall. Drier conditions will slowly move in from the west on Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 67 77 65 79 63 / 80 90 80 50 30 Anniston 67 77 67 79 64 / 80 90 80 60 40 Birmingham 67 78 66 79 64 / 90 90 70 30 20 Tuscaloosa 68 78 66 81 64 / 80 90 20 20 10 Calera 66 77 67 80 64 / 90 90 60 30 20 Auburn 66 77 66 79 66 / 70 90 80 60 40 Montgomery 69 80 68 81 66 / 80 90 80 40 30 Troy 68 80 68 82 66 / 70 70 80 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late Wednesday night for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Hale...Jefferson... Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery... Perry...Pike...Randolph...Russell...Shelby...St. Clair... Talladega...Tallapoosa...Tuscaloosa...Walker...Winston. && 05/58/87/08
Hazardous weather outlook, Oct 5, 3:38 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 338 PM CDT Tue Oct 5 2021 ALZ011>015-017>050-062345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 338 PM CDT Tue Oct 5 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible across portions of Central Alabama. This could lead to flash flooding of low lying or poor drainage areas. Minor flooding is occurring along portions of the Chattahoochee River. Please see the latest river statements from the National Weather Service in Atlanta for more details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional heavy rainfall is possible across much of Central Alabama through Wednesday evening. This could lead to flash flooding of low lying or poor drainage areas. Minor flooding may continue into Wednesday along portions of the Chattahoochee River. Please see the latest river statements from the National Weather Service in Atlanta for more details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Wednesday.
In the hours before
Local storm report, Oct 5, 10:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 PM CDT TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM FLASH FLOOD 2 NW BIRMINGHAM SOUTHER 33.54N 86.88W
10/05/2021 JEFFERSON AL BROADCAST MEDIA
A FEW PEOPLE WERE RESCUED OUT OF THEIR HOME
DUE TO HIGH WATER.
&&
MALLocal storm report, Oct 5, 10:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 PM CDT TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FLASH FLOOD 2 N ENSLEY 33.54N 86.88W
10/05/2021 JEFFERSON AL BROADCAST MEDIA
ROADWAY IMPASSABLE DUE TO HIGH WATER.
&&
MALLocal storm report, Oct 5, 10:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1016 PM CDT TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 1 SSE FORESTDALE 33.55N 86.88W
10/05/2021 JEFFERSON AL BROADCAST MEDIA
VEHICLE WAS TRAPPED IN HIGH WATER AND
FORESTDALE FIRE HAD TO PERFORM A WATER
RESCUE.
&&
MALLocal storm report, Oct 5, 10:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1018 PM CDT TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD 2 SE FORESTDALE 33.55N 86.87W
10/05/2021 JEFFERSON AL BROADCAST MEDIA
ROADWAY IS FLOODED AND IMPASSABLE. FIRE
TRUCK WAS STRANDED IN HIGH WATER.
&&
MALLocal storm report, Oct 5, 10:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 PM CDT TUE OCT 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 1 NNE ENSLEY 33.53N 86.88W
10/05/2021 JEFFERSON AL BROADCAST MEDIA
WATER WAS INTO A FEW HOMES ALONG AVENUE W.
&&
MALSpecial weather statement, Oct 5, 10:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1029 PM CDT Tue Oct 5 2021
ALZ011-014-060400-
Winston AL-Marion AL-
1029 PM CDT Tue Oct 5 2021
...Strong thunderstorms will impact portions of Marion and western
Winston Counties through 1100 PM CDT...
At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Weston to near Brilliant
to near Glen Allen. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hamilton, Winfield, Haleyville, Lynn, Hackleburg, Double Springs,
Brilliant, Glen Allen, Weston, Ashridge, Brinn, Lake Buttahatchee,
Needmore, Winston Free State Barn, Bear Creek, Natural Bridge,
Tucker, Posey Field Airport, Rankin Fite Airport and Pebble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3430 8741 3423 8734 3400 8757 3400 8764
3393 8764 3391 8766 3391 8773 3403 8787
3422 8819 3432 8817
TIME...MOT...LOC 0329Z 222DEG 21KT 3424 8808 3407 8782 3390 8769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
87/GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:02 PM CDT | Flash Flood Warning | BMX | Jefferson | 6 hr |
| Oct 5, 8:00 PM CDT | Special Weather Statement | BMX | Lamar, Pickens | 45 min |
| Oct 5, 8:19 PM CDT | Areal Flood Advisory | BMX | Blount, Walker | 6 hr |
| Oct 5, 8:43 PM CDT | Flash Flood Warning | BMX | Blount, Walker | 6 hr |
| Oct 5, 8:45 PM CDT | Special Weather Statement | BMX | Lamar, Pickens | 45 min |
| Oct 5, 9:19 PM CDT | Areal Flood Advisory | BMX | Lamar | 4 hr |
| Oct 5, 10:42 PM CDT | Areal Flood Advisory | BMX | Fayette, Marion | 3 hr |
| Oct 6, 2:24 AM CDT | Areal Flood Advisory | BMX | Winston | 3 hr |
| Oct 6, 4:35 PM CDT | Special Weather Statement | BMX | Walker | 25 min |
| Oct 6, 6:16 PM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| Oct 6, 6:43 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Oct 6, 6:57 PM CDT | Flash Flood Warning | BMX | Blount | 2 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.